Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 164, NWS Cheyenne, WY

August 18, 2016Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 18, 2016, 5:31 PM MDT for Morrill County, Nebraska. It was in force for 29 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2016, 5:31 PM MDT (23:31 UTC)
Expired
Aug 18, 2016, 6:00 PM MDT
In force
29 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 165 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 5:57 PM MDTHAIL 0.25Bridgeport, NEDAMAGE TO TRAILER AND HOUSE
Aug 18, 5:57 PM MDTHAIL 1Bridgeport, NEDAMAGE TO TRAILER AND HOUSE
Aug 18, 6:00 PM MDTHAIL 1Bridgeport, NESIZE RANGED FROM NICKLE TO QUARTER
Aug 18, 6:00 PM MDTHAIL 1.75Bridgeport, NEPING PONG TO GOLF BALL SIZE HAIL OCCURRED FOR 5-10 MIN IN BRIDGEPORT.
Aug 18, 6:04 PM MDTHAIL 1Bridgeport, NE1 INCH AND SOME A TAD BIGGER.
Aug 18, 6:04 PM MDTHAIL 1.51 W Bridgeport, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2572 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

727 
WUUS55 KCYS 182331
SVRCYS
NEC123-190000-
/O.NEW.KCYS.SV.W.0164.160818T2331Z-160819T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
531 PM MDT THU AUG 18 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 600 PM MDT

* AT 531 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER THE
  INTERSECTION OF HIGHWAY 385 AND 92...OR 32 MILES SOUTH OF
  ALLIANCE... MOVING NORTHWEST AT 15 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BRIDGEPORT...NORTHPORT...THE INTERSECTION OF HIGHWAY 385 AND 92 AND
  BRIDGEPORT STATE RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4167 10280 4156 10295 4171 10323 4186 10305
TIME...MOT...LOC 2331Z 132DEG 13KT 4164 10296 

HAIL...1.50IN
WIND...60MPH
 
$$

MAZUR
1 follow-up statement
711 
WWUS55 KCYS 182349
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
549 PM MDT THU AUG 18 2016

NEC123-190000-
/O.CON.KCYS.SV.W.0164.000000T0000Z-160819T0000Z/
MORRILL NE-
549 PM MDT THU AUG 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR CENTRAL MORRILL COUNTY...

AT 549 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NORTHPORT...OR
29 MILES SOUTH OF ALLIANCE...MOVING NORTHWEST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT...NORTHPORT...THE INTERSECTION OF HIGHWAY 385 AND 92 AND
BRIDGEPORT STATE RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4164 10287 4157 10297 4171 10323 4184 10307
TIME...MOT...LOC 2349Z 132DEG 13KT 4168 10303 

HAIL...1.00IN
WIND...60MPH
 
$$

MAZUR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:25 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 18, 3:25 PM MDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
325 PM MDT THU AUG 18 2016

.SHORT TERM...(This evening through Saturday)
Issued at 235 PM MDT Thu Aug 18 2016

The main concern with this portion of the forecast is how
widespread precipitation chances will be during the next 24 hrs
and how cold it will get on Saturday morning.

Tonight:
Latest radar loop was showing numerous showers and thunderstorms
developing within a broad scale upper level diffluence zone.
Latest MSAS/obs data was also showing some good low level
convergence mainly along and southeast of the Laramie Range. Weak
frontal boundary has now surged through Torrington and Wheatland
and areas north of Alliance. Temperatures have continued to
gradually drop behind this boundary. This boundary should surge
through the remainder of the forecast area this evening. Could
still see a few strong storms this evening with small hail and
gusty winds. Another concern is the heavy rain potential due to
slow movement of these storms. This shower and thunderstorm
activity should begin to weaken after sunset, but we may also see
some stratus develop due to the low level moisture increasing
behind the boundary.

Friday-Saturday:
Latest water vapor loop was showing a fairly strong shortwave
moving into northwest Montana. This looks to be the leading edge
of our surge of much colder air. Based on water vapor trends, this
feature may reach the northern half of our forecast area by
daybreak. This is faster than what the latest nam is suggesting.
We will have to keep an eye on this during the night. If this
boundary does moves through quicker we may see temperatures drop
quicker than expected during the day tomorrow with a really good
chance of rain following behind it. Temperatures may try to
recover during the late afternoon mainly in the northern half of
the area, but it will be a chilly day overall. High pressure then
builds south into the area friday night into Saturday morning.
This should bring much colder temperatures with overnight lows
possibly dropping near freezing in Laramie with mostly 30s to
around 40 elsewhere. In fact, this could be near record lows for
this time of year. Later shifts may need to issue and Frost
Advisory for the Laramie valley tomorrow night. After a cool start
Saturday should be a cool but a mostly sunny day.

.LONG TERM...(Saturday night through Thursday)
Issued at 235 PM MDT Thu Aug 18 2016

A seasonally benign period upcoming for the latter half of the
weekend and into early next week. Dry northwest flow over the CWFA
Saturday night will be replaced by a transitory ridge for Sunday and
Sunday Night. This will yield generally dry conditions Sunday and
Monday with temperatures warming back to seasonal normals on Sunday
and above normals for Monday. In fact high temperatures will warm
back into the 80s above 4000 feet, with 90s below on Monday. Monday
will need to be watched for the possibility of red flag conditions
in areas west of the Laramie Range. By Tuesday, both the ECMWF/GFS
advertise weak shortwave energy lifting northeast thru the CWFA
which will likely enhance convective chances in mountain locations.
Afternoon/evening thunderstorm chances will continue Tue-Thu as a
series of impulses rotate thru cyclonic flow around a stalled area
of low pressure located across southern Canada. High temperatures
will fall back into the 70s Wed-Thu as cooler air is advected into
the region.

&&

.AVIATION...(For the 18Z TAFS Today through Noon Friday)
Issued at 1156 AM MDT Wed Aug 17 2016

Widespread showers and thunderstorms still on track for SE Wyoming
and western Nebraska Panhandle airfields this afternoon/evening. A
few storms may become strong to locally severe containing hail and
damaging winds. Until thunderstorms develop and threaten
individual terminals have leaned on VCTS. Behind the front...may
see IFR/MVFR CIGS/VSBYS after 06z into Friday...especially at
KCYS...KSNY...KAIA AND KCDR. In addition...heavy showers may
lower VIS and CIGS to near IFR conditions as well. North winds
will gust around 30 mph this afternoon. May see a break in precip
later tonight, with another good chance expected by around midday
Friday.

&&

.FIRE WEATHER...
Issued at 235 PM MDT Thu Aug 18 2016

Numerous showers and thunderstorms will tend to suppress critical
fire weather conditions during the next couple of days. May see
an occasional lightning from some of the convection this evening
which may start a fire or two. Otherwise, the next critical fire
weather conditions appear to develop early next week.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...REC
LONG TERM...CAH
AVIATION...CAH
FIRE WEATHER...REC
Hazardous weather outlook, Aug 18, 5:47 AM MDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
547 AM MDT THU AUG 18 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>108-117>119-191200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
547 AM MDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A STRONG COLD
FRONT LATE THIS MORNING. SOME OF THESE THUNDERSTORMS MAY BECOME
STRONG TO MARGINALLY SEVERE THIS AFTERNOON AND THIS EVENING.
STRONG GUSTY WINDS AND HAIL ARE POSSIBLE WITH THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE FRIDAY AND FRIDAY NIGHT. SOME STRONG
THUNDERSTORMS ARE POSSIBLE NEAR THE COLORADO BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

WYZ109>116-191200-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-
547 AM MDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF A STRONG COLD
FRONT THIS AFTERNOON. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Local storm report, Aug 18, 1:31 PM MDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
131 PM MDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             10 S LUSK               42.62N 104.45W
08/11/2016  E1.00 INCH       NIOBRARA           WY   PUBLIC

&&

RCOX
Special weather statement, Aug 18, 5:18 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
518 PM MDT THU AUG 18 2016

NEZ021-182345-
MORRILL NE-
518 PM MDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRILL COUNTY UNTIL
545 PM MDT...

AT 518 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
THE INTERSECTION OF HIGHWAY 385 AND 92...OR 32 MILES NORTHWEST OF
OSHKOSH...MOVING WEST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT...THE INTERSECTION OF HIGHWAY 385 AND 92 AND BROADWATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4169 10284 4157 10280 4150 10307 4166 10314
TIME...MOT...LOC 2318Z 079DEG 8KT 4161 10292

MAZUR
Local storm report, Aug 18, 5:23 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
523 PM MDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             3 NW BROADWATER         41.63N 102.89W
08/18/2016  E0.25 INCH       MORRILL            NE   TRAINED SPOTTER

            HEAVY RAIN WITH WINDS OF AROUND 25 TO 30 MPH.

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:18 PM MDTSpecial Weather StatementCYSMorrill27 min
Aug 18, 5:58 PM MDTSevere Thunderstorm WarningCYSMorrill32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.